Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 158, NWS Sioux Falls, SD

July 16, 2007Brookings County, South Dakota; Lincoln County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 16, 2007, 2:39 PM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2007, 2:39 PM CDT (19:39 UTC)
Expired
Jul 16, 2007, 3:15 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lincoln County, MN, Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:55 PM CDTTSTM WND GST 6010 N Elkton, SDPEA SIZED HAIL AND BRANCHES DOWN
Jul 16, 3:00 PM CDTTSTM WND GST 607 Nw Lake Benton, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:07 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 161939
SVRFSD
MNC081-SDC011-162015-
/O.NEW.KFSD.SV.W.0158.070716T1939Z-070716T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHWESTERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 315 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF WHITE...OR ABOUT 16 MILES EAST OF ESTELLINE...MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELKTON...LAKE BENTON AROUND 305 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHWEST IOWA.

LAT...LON 4462 9653 4453 9675 4421 9659 4421 9620

$$

MG
3 follow-up statements
000 
WWUS53 KFSD 161958
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
257 PM CDT MON JUL 16 2007

MNC081-SDC011-162015-
/O.CON.KFSD.SV.W.0158.000000T0000Z-070716T2015Z/
LINCOLN MN-BROOKINGS SD-
257 PM CDT MON JUL 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR EASTERN BROOKINGS AND SOUTHWESTERN LINCOLN COUNTIES...

AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL...AND DAMAGING WINDS AROUND 60 MPH.  THIS STORM WAS LOCATED 9 
MILES SOUTH OF HENDRICKS...OR ABOUT 18 MILES EAST OF BROOKINGS...
 MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   ELKTON AROUND 305 PM CDT...
   LAKE BENTON AROUND 310 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING 
FOR TEH AREA. 

LAT...LON 4462 9653 4452 9670 4420 9650 4421 9620

$$

 MJF
000 
WWUS53 KFSD 162014
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT MON JUL 16 2007

MNC081-SDC011-162023-
/O.EXP.KFSD.SV.W.0158.000000T0000Z-070716T2015Z/
LINCOLN MN-BROOKINGS SD-
313 PM CDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROOKINGS AND
SOUTHWESTERN LINCOLN COUNTIES EXPIRES AT 315 PM CDT...

THE STORM REMAINS STRONGER...BUT HAS WEAKENED IN THE PAST SEVERAL 
MINUTES AND IS NO LONGER SEVERE. SEVERE WINDS WERE REPORTED WITH 
THIS STORM NEAR THE COUNTY LINE OF BROOKINGS AND LINCOLN COUNTIE. AN 
LOCAL STORM REPORT WILL BE ISSUED SHORTLY. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTHWEST IOWA.

LAT...LON 4462 9653 4452 9670 4420 9650 4421 9620

$$

MJF
000 
WWUS53 KFSD 162016 CCA
SVSFSD

SEVERE WEATHER STATEMENT...CORRECTED TYPO
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT MON JUL 16 2007

MNC081-SDC011-162023-
/O.EXP.KFSD.SV.W.0158.000000T0000Z-070716T2015Z/
LINCOLN MN-BROOKINGS SD-
313 PM CDT MON JUL 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROOKINGS AND
SOUTHWESTERN LINCOLN COUNTIES EXPIRES AT 315 PM CDT...

THE STORM REMAINS STRONG PRODUCING PEA SIZED HAIL AND VERY HEAVY 
RAIN...BUT HAS WEAKENED IN THE PAST SEVERAL MINUTES AND IS NO LONGER 
SEVERE. SEVERE WINDS WERE REPORTED WITH THIS STORM NEAR THE COUNTY 
LINE OF BROOKINGS AND LINCOLN COUNTIES. A LOCAL STORM REPORT WILL BE 
ISSUED SHORTLY. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING 
FOR THE AREA. 

LAT...LON 4462 9653 4452 9670 4420 9650 4421 9620

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:00 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 16, 10:00 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT MON JUL 16 2007

.DISCUSSION...
HAVE UPDATED THE WX/POP GRIDS FOR TODAY AND TONIGHT. SFC BOUNDARY
EXISTS CURRENTLY FM SRN MN TO EXTREME NWRN SD. FAIRLY VIGOROUS S/W
IS WORKING ITS WAY SEWD THRU ND...WITH THE CRUX OF THE WAVE IN WRN
ND. TS REMAINS ON GOING IN ND...ESP NEAR THE JAMESTOWN AREA MOVG SE.
DECIDED TO ADD SOME POPS ACROSS OUR NRN AND ERN AREAS FOR THIS AFTN
AND TONIGHT TO ACCOUNT FOR THE PASSING THRU OF THIS S/W COUPLED WITH
THE SFC-H85 BOUNDARY. HOW MUCH THIS BOUNDARY WL SAG SWD WL LARGELY
DEPEND ON CONVECTIVE DEVELOPMENT. ATMOSPHERE IS RATHER UNSTABLE NEAR
THE BOUNDARY...AND ALSO IN OUR SERN CWFA AROUND THE SIOUX CITY AREA
LATE TODAY AND THIS EVENING. MOISTURE CONVERGENCE IS STRONG...AS
WELL AS LOW LEVEL FRONTOGENESIS NEAR THE BOUNDARY. BUT I ALSO
DECIDED TO ADD A SMALL POP IN THE YANKTON AND SIOUX CITY AREAS THIS
EVENING. THIS IS BECAUSE OF THE STRONG INSTABILITY IN THOSE AREAS
COUPLED WITH THE CORFIDI VECTORS POINTING IN A NNW TO SSE DIRECTION.
SO IF ANYTHING DOES DEVELOP IN E CENTRAL SD...IT COULD DRIFT DOWN AS
FAR WEST AS THOSE TWO AREAS EVEN THOUGH THEIR FOCUS MECHANISM IS
WEAKER. AS FAR AS UPPER AIR RAOBS...BOTH THE KABR AND KBIS SNDGS
SHOW STEEP LAPSE RATES FM H9-H7...AND FAIRLY COOL H7 TEMPS EXISTS
EXCEPT IN OUR SWRN FA. MOISTURE AT H85 IS NOT TOO BAD EITHER. NOT
SURE IF THE CURRENT TS NEAR KJMS ND WL HOLD TOGETHER AS IT HAS RUN
OUT AHEAD OF THE MAIN WAVE. BUT AM MORE WORRIED ABOUT WHAT MAY
DEVELOP CLOSER TO THE MAIN WAVE.

MAX TEMPS ARE A BIT PROBLEMATIC TODAY. OVERALL THEY DO NOT LOOK TOO
BAD BUT MAY HAVE TO NUDGE THEM DOWN JUST A TAD HERE AND THERE WITH
SOME HIGH LEVEL DEBRIS CLOUDS MOVG SEWD.

&&

.PREV DISCUSSION...
THE FRONT LOOKS LIKE IT WILL MEANDER OVER OUR NORTH THROUGH AT LEAST
TUESDAY...BEFORE FINALLY PUSHING THROUGH SOMETIME ON WEDNESDAY...
FOLLOWED BY A SECONDARY FRONT SOMETIME ON THURSDAY. BECAUSE OF THE
HIGH UNCERTAINTY ON TIMING AND PLACEMENT OF FEATURES...WAS RATHER
HARD TO PIN POINT AN EXACT TIMING ON ANY PRECIPITATION CHANCES FOR
AT LEAST THE NEXT COUPLE OF DAYS...THOUGH IT CAN NOT BE RULED OUT
THAT CONVECTION COULD DEVELOP SOMEWHERE OVER THE AREA WITH A
BOUNDARY SO CLOSE BY. WITH STRONG UPPER LEVEL RIDGING HOLDING OVER
THE REGION...WHAT SEEMS MORE CERTAIN IS THAT IT WILL BE HOT THROUGH
MIDWEEK...WITH HIGHS IN THE LOWER TO MID 90S OVER MOST OF THE CWA.
BETTER SHOT OF PRECIPITATION MAY COME WITH SECONDARY FRONT ON
THURSDAY...FOLLOWED BY SLIGHTLY COOLER TEMPERATURES FOR THE END OF
THE WEEK.

&&

AVIATION...
TAF SITES WL REMAIN VFR THRU THE 24HR PERIOD. HOWEVER BE ALERT FOR
ANY ISOLD TS DEVELOPMENT WHICH COULD OCCUR EITHER LATE THIS PM OR
EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

 MJF
Hazardous weather outlook, Jul 16, 11:42 AM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT MON JUL 16 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THROUGH ABOUT MIDNIGHT...GENERALLY ALONG AND EAST
OF A HURON SOUTH DAKOTA TO YANKTON SOUTH DAKOTA LINE. THE MAIN
THREAT WOULD BE LARGE HAIL UP TO ABOUT THE SIZE OF QUARTERS OR
SLIGHTLY LARGER...AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM ALONG AND EAST
OF A YANKTON TO HURON SOUTH DAKOTA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:51 PM CDTSevere Thunderstorm WarningFSDClay51 min
Jul 15, 9:19 PM CDTSevere Thunderstorm WarningFSDUnion26 min
Jul 16, 3:32 PM CDTSevere Thunderstorm WarningFSDBrookings43 min
Jul 16, 4:29 PM CDTSevere Thunderstorm WarningFSDMoody31 min
Jul 16, 4:12 PM CDTSevere Thunderstorm WarningFSDCottonwood33 min
Jul 16, 5:06 PM CDTSevere Thunderstorm WarningFSDJackson24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.